Is It Safe to Give Your Pet an Antihistamine?
Anyone else experiencing runny noses, coughs and scratchy throats? Allergy season is in full swing and for many of us, it’s wreaking havoc on our day to day. Luckily, antihistamines are a common and simple way to deal with or even prevent allergy symptoms.
But did you know your pets could experience allergy symptoms, too? Not dissimilar to us humans, they can also be treated with a therapeutic dose of pet-safe antihistamines.
Given at a therapeutic dose, some antihistamines are safe for our furry friends. However, an overdose of these medications can be dangerous. But don’t worry, the ASPCA Animal Poison Control Center (APCC) has all the information you need to keep your pet safe and healthy when it comes to antihistamines.
How Can Antihistamines Affect My Pet?
With many different types of antihistamines on the market, it’s hard to know which are safe for your pet. Not to mention, the amount needed for a human is going to be much different from the dosing in pets. You should always check with your veterinarian before giving your pet any type of medication to ensure that it is pet-safe and that you are administering the right dosage.
The problems we may see in our pets after administering antihistamines depend on the type and how large the does was. There may also be added ingredients in antihistamines that can potentially lead to more severe clinical signs.
Some of the most common antihistamines available include diphenhydramine, cetirizine, loratadine and fexofenadine. In general, and in smaller doses of these drugs, your pet may become tired, quiet, develop an upset stomach and may be a little unsteady on their feet. With larger exposures, pets can become agitated and restless, their heart rate can increase, they may develop muscle tremors and their temperature and blood pressure can increase.
If an antihistamine has an additional active ingredient, like pseudoephedrine, your pet may experience severe hyperactivity, hallucinations and even seizures. Because it does not take much of this ingredient to become detrimental, exposures can be life-threatening.
What to Do If Unintended Ingestion Occurs
Snooping pets may get into medications on their own, so keep all medications securely up and out of paws’ reach.
When animals are exposed to small amounts of antihistamines, they can usually be monitored at home for signs and symptoms. With large overdoses, pets typically require veterinary care as symptoms can last for one to two days. In these situations, pets generally do very well as long as they receive medical care in a timely manner.
If your pet has been exposed to any type of antihistamine or toxic substance, contact your veterinarian or the ASPCA Animal Poison Control Center at (888) 426-4435 immediately.